By Lee Ji-yoon
The case of a 16-year-old boy who showed signs of paralysis after receiving the H1N1 flu vaccine has prompted an investigation, health officials said yesterday.
According to the National Disaster Prevention and Countermeasures Headquarters, the teenage boy started displaying dizziness right after the injection on Nov. 16 and was moved to a hospital two days later as his arms and legs became paralyzed.
Health officials said that further tests should be conducted to confirm the exact cause of his paralysis, adding that his condition has improved.
The symptom, called the Guillain-Barre syndrome, is usually triggered by acute infection. But it is also known as a very rare side-effect of regular influenza vaccines, with an incidence of about one in 1 million.
According to the World Health Organization, only 10 GBS cases have been reported worldwide among nearly 65 million people in 40 countries confirmed to have been inoculated with the flu vaccine.
The majority of patients regain full functional capacity with prompt treatment. However, experts say, death may occur if severe pulmonary complications and autonomic nervous system problems are present.
As of Saturday, some 2.75 million people, including 2.46 million students, have been vaccinated here against the flu virus, health officials said. The nation's second round of vaccinations are expected to inoculate about 7.5 million children and teenagers with a one-shot flu vaccine by early next month.